Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 167, NWS Aberdeen, SD

October 9, 20218 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 5:18 PM CDT for 8 counties in South Dakota. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2021, 5:18 PM CDT (22:18 UTC)
Expired
Oct 9, 2021, 6:15 PM CDT
In force
57 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 5:29 PM CDTTSTM WND GST 576 W Henry, SDCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 6 W HENRY. MESONET STATION 174 CLARK (SDDOT).
Oct 9, 5:29 PM CDTNON-TSTM WND GST 576 W Henry, SDMESONET STATION 174 CLARK (SDDOT).
Oct 9, 5:31 PM CDTTORNADO2 Nw Roslyn, SDFIRE DEPARTMENT REPORT A BRIEF TORNADO TOUCHDOWN. TIME ESTIMATED.
Oct 9, 5:35 PM CDTTSTM WND DMGRoslyn, SDTREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH WINDS.
Oct 9, 6:05 PM CDTFUNNEL CLOUD2 W Ortley, SD
Oct 9, 6:15 PM CDTTSTM WND DMGBryant, SDTREE DAMAGE IN BRYANT. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KABR 092218
SVRABR
SDC013-025-029-037-051-057-091-109-092315-
/O.NEW.KABR.SV.W.0167.211009T2218Z-211009T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
518 PM CDT Sat Oct 9 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Roberts County in northeastern South Dakota...
  Day County in northeastern South Dakota...
  Marshall County in northeastern South Dakota...
  Northeastern Brown County in northeastern South Dakota...
  Hamlin County in northeastern South Dakota...
  Northwestern Grant County in northeastern South Dakota...
  Clark County in northeastern South Dakota...
  Codington County in northeastern South Dakota...

* Until 615 PM CDT.

* At 518 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Frederick to 6 miles northwest
  of Webster to 8 miles southeast of Carpenter, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Webster around 525 PM CDT.
  Roslyn around 530 PM CDT.
  Willow Lake around 535 PM CDT.

Other locations in the path of these severe thunderstorms include
Grenville, Waubay Lake, Minnewasta Lake, Rush Lake, Waubay, Waubay
Wildlife Rec Area, Blue Dog Lake, Bryant, Enemy Swim Lake, Campbell
Slough, Enemy Swim Housing, Pickerel Lake Rec Area, Rudebusch Corner,
Hamlin Education Center and Kellerton Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4549 9694 4454 9715 4454 9786 4539 9770
      4594 9853 4594 9761
TIME...MOT...LOC 2218Z 259DEG 27KT 4592 9838 4540 9761 4454 9779 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin
1 follow-up statement
283 
WWUS53 KABR 092258
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
558 PM CDT Sat Oct 9 2021

SDC013-092308-
/O.CAN.KABR.SV.W.0167.000000T0000Z-211009T2315Z/
Brown SD-
558 PM CDT Sat Oct 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern South Dakota.

LAT...LON 4549 9694 4454 9715 4454 9781 4554 9762
      4594 9795 4594 9761
TIME...MOT...LOC 2258Z 259DEG 27KT 4598 9799 4545 9722 4459 9740 

$$

SDC025-029-037-051-057-091-109-092315-
/O.CON.KABR.SV.W.0167.000000T0000Z-211009T2315Z/
Roberts SD-Day SD-Marshall SD-Hamlin SD-Grant SD-Clark SD-
Codington SD-
558 PM CDT Sat Oct 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN ROBERTS...EASTERN DAY...CENTRAL MARSHALL...HAMLIN...
NORTHWESTERN GRANT...EASTERN CLARK AND CODINGTON COUNTIES...

At 558 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Ludden to near Enemy Swim Lake to near
Bryant, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Rudebusch Corner, Enemy Swim Lake, Pickerel Lake Rec Area, 
  Campbell Slough, Enemy Swim Housing, Finley Heights Housing, Lake 
  Norden, Agency Village, Hayti and Lake Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4549 9694 4454 9715 4454 9781 4554 9762
      4594 9795 4594 9761
TIME...MOT...LOC 2258Z 259DEG 27KT 4598 9799 4545 9722 4459 9740 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:53 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 9, 2:53 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
253 PM CDT Sat Oct 9 2021

.SHORT TERM...(This Evening through Sunday Night)
Issued at 243 PM CDT Sat Oct 9 2021

A strong upper level trough, surface low pressure system will track
northeastward across the area this evening, bringing the
potential for severe storms. Significant low level and deep layer
shear will support supercell thunderstorms, with tornadoes
possible. However, instability is lacking, 1K J/kg with SBCIN to
overcome yet in the eastern CWA. MLCAPE is higher at least, but
with some CIN remaining. That said, these CAPE values are fairly
high for the 2nd week of October. Surface dew points have
increased early this afternoon with many locations reporting low
60s. That said, a mostly cloudy sky has limited heating, with
current temps ahead of the cold front in the mid 60s, to the low
70s. As peak heating is nearing, surface temperatures may not warm
much more over the next hour. Overall, still believe there will
be enough inability, shear to support scattered severe storms,
mainly in the James River Valley and points east into MN. The
severe threat is best between 4 pm, in the James Valley, to 7-9
pm, in western MN. Several CAM a line of storms, embedded
supercells with hail, winds, and brief tornadoes transitioning
over to bowing line segments with damaging winds become the main
threat. Convection should progress northeast of the CWA by 3Z with
wrap around shower, embedded thunderstorms remaining across the
CWA throughout tonight and into the morning hours on Sunday. Light
showers may continuing over northeastern SD, western MN into the
evening hours on Sunday. Dry conditions with clearing skies can be
expected Sunday night into Monday with low dropping into the
upper 30s, to the mid 40s.

.LONG TERM...(Monday through Saturday)
Issued at 243 PM CDT Sat Oct 9 2021

The extended period will start off dry, with Monday also being the
warmest day of the period. Focus then turns to a fairly potent storm
system set to affect the region during the middle part of the week.
A surface low will track from northeast Colorado to southwest
Nebraska Tuesday, then to southwest or south central South Dakota
Tuesday night before lifting north across South Dakota Wednesday and
into North Dakota Wednesday night. This will be a fairly tightly
wrapped system and looks to bring widespread rainfall and gusty
winds to the entire CWA. Cannot rule out a rumble of thunder or two,
but for the most part, this system will just be widespread rainfall.
Temperatures will be warm enough for the precipitation to be rain,
and current indications are that a good one to two inches are
possible late Tuesday night and Wednesday. This could obviously
change should the low track change. The remainder of the extended
period (Thursday through Saturday) will be dry, with the region
under the influence of weak high pressure.

High temperatures on Monday will be mainly in the 60s, then in the
mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for
highs Thursday and Friday. Saturday will see highs in the upper 50s
to lower 60s. Overnight lows will be in the 40s Monday night and
Tuesday night. Lows will range from the upper 30s west to the mid
40s east Wednesday night. Will then see cooler lows with 30s across
the entire area Thursday night and Friday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT Sat Oct 9 2021

Terminals KABR,KATY,KPIR,KMBG

Widespread IFR/MVFR cigs and vsbys will continue through much of
the day, especially across northern parts of SD. Scattered showers
and thunderstorms are expected through the day and into evening
with a few severe storms possible over northeast SD this afternoon
and early evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Parkin
AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

In the hours before

Special weather statement, Oct 9, 1:57 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
157 PM CDT Sat Oct 9 2021

SDZ048-091930-
Lyman SD-
157 PM CDT Sat Oct 9 2021

...A strong thunderstorm will impact portions of east central Lyman
County through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lyman, or 18 miles southeast of Presho, moving
northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Lyman around 205 PM CDT.
  Reliance around 215 PM CDT.

Other locations in the path of this storm include Medicine Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 9990 4369 9992 4370 9999 4403 9968
      4387 9931 4381 9935 4369 9962 4374 9962
      4374 9964 4377 9965 4373 9967 4375 9968
      4376 9968 4376 9969 4372 9972 4374 9976
      4371 9975 4369 9984 4370 9986 4367 9987
TIME...MOT...LOC 1857Z 230DEG 34KT 4377 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Connelly
Local storm report, Oct 9, 5:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     3 ESE ABERDEEN          45.45N 98.41W
10/09/2021  M56 MPH          BROWN              SD   OFFICIAL NWS OBS

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:05 PM CDTSevere Thunderstorm WarningABRJones, Lyman27 min
Oct 9, 1:57 PM CDTSpecial Weather StatementABRLyman33 min
Oct 9, 4:10 PM CDTTornado WarningABRBrown, Spink35 min
Oct 9, 4:30 PM CDTTornado WarningABRBrown15 min
Oct 9, 4:33 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Hamlin, Spink42 min
Oct 9, 4:33 PM CDTTornado Warning Tornado observedABRBrown, Day, Spink27 min
Oct 9, 4:57 PM CDTTornado WarningABRBrown, Day, Marshall18 min
Oct 9, 5:16 PM CDTTornado WarningABRDay, Marshall29 min
Oct 9, 5:17 PM CDTTornado WarningABRBrown, Day, Marshall28 min
Oct 9, 5:44 PM CDTTornado WarningABRBrown, Marshall31 min
Oct 9, 5:47 PM CDTTornado WarningABRDay, Marshall, Roberts28 min
Oct 9, 6:07 PM CDTTornado Warning Tornado observedABRDay, Roberts23 min
Oct 9, 6:14 PM CDTTornado WarningABRMarshall, Roberts31 min
Oct 9, 6:15 PM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Marshall and 1 more60 min
Oct 9, 6:28 PM CDTTornado WarningABRRoberts21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.